Observations placeholder

Acute Datura stramonium poisoning in an emergency department

Identifier

020077

Type of Spiritual Experience

Hallucination

Number of hallucinations: 2

Background

A description of the experience

Presse Med. 2007 Oct;36(10 Pt 1):1399-403. Epub 2007 Jun 7.

[Acute Datura stramonium poisoning in an emergency department].

[Article in French]

Marc B1, Martis A, Moreau C, Arlie G, Kintz P, Leclerc J.

  • 1Urgences médico-judiciaires, Centre hospitalier, Compiègne. b.marc@ch-compiegne.fr

Abstract

BACKGROUND:

The toxic effects of Datura stramonium most often include visual and auditory hallucinations, confusion and agitation. Severe and even fatal complications (coma, respiratory distress or death in more than 5% of cases) are not rare since the lethal concentration of the drug's toxic substances (i.e., atropine and scopolamine) is close to the level at which delirium occurs.

CASES:

A 17-year-old man was admitted to our emergency department with agitation, delirium with persecutory ideation and frightening hallucinations of being assaulted by animals. Blood samples taken 12 hours after Datura stramonium ingestion and analyzed with liquid chromatography and mass spectrometry (LC-MS/MS) found 1.7 ng/mL of atropine, close to the lethal level. After restraint and treatment with the antipsychotic drug cyamemazine, the young man returned to normal 36 hours after drug ingestion.

A 17-year-old woman was admitted to our emergency department after losing consciousness on a public thoroughfare. At the emergency department, 2 hours after she had ingested Datura stramonium, she was agitated, with delirium, anxiety, and frightening visual and tactile hallucination of green turtles walking on her as well as auditory hallucinations. Blood samples at D0, D1 and D2 after Datura stramonium ingestion, analyzed with LC-MS/MS, found: 1.4, 1.0, and 0.2 ng/mL of scopolamine, respectively. Atropine was massively eliminated in urine on D1 (114 ng/mL). After restraint and cyamemazine treatment, the young woman returned to normal 40 hours after she had first ingested this hallucinogen.

DISCUSSION:

These cases of intoxication with Datura stramonium are, to our knowledge, the first clinical reports correlated with toxicologic analysis by the reference method (LC-MS/MS) in an emergency setting. Since neither the drug-users nor those accompanying them usually volunteer information about drug use, it is important to consider this specific risk in cases of agitation and confusion in adolescents or young adults.

Comment in

  • [Jimson Weed poisoning: an antidote is available in France]. [Presse Med. 2008]

PMID:

17560071

The source of the experience

PubMed

Concepts, symbols and science items

Concepts

Symbols

Science Items

Activities and commonsteps

Activities

Suppressions

Atropine
Datura
Scopolamine

Commonsteps

References